MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123148
Medical Device Problem Codes Biocompatibility (2886); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Necrosis (1971); Osteolysis (2377); Inadequate Osseointegration (2646)
Date of Event 07/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a bhr resurfacing right hip surgery was performed due to osteoarthritis on (b)(6) 2014 the patient required a revision surgery on (b)(6) 2022 due to prosthetic hip implant failure.During surgery, it was noticed that the femoral component was grossly loose and appeared to be necrotic.Inside the femoral component was necrotic bone and cement on gross inspection.The femoral component was explanted but it was decided to leave the acetabular shell in place.The acetabular shell had visible small scratches, but the surface seemed quite smooth.The patient was transferred to the recovery room.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed due to prosthetic hip implant failure, femoral component was grossly loose and appeared to be necrotic.The femoral component was explanted but it was decided to leave the acetabular shell in place.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the femoral head.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for head, and this failure will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.It should be noted that hematoma is a known complication of joint surgeries and is related to the procedure and not the device.It was noted the acetabular component was in approximately 10 to 15 degrees of anteversion and between 50 and 55 degrees of abduction; however, the bhr surgical technique indicates the acetabular component is to be fully impacted with 15-20° of anteversion and 40-45° inclination angle.The increased inclination angle of the acetabular component cannot be ruled out as a contributing factor to the reported events/ clinical reactions.The grossly loose femoral component may be consistent with the necrotic bone noted intraoperatively; however, the clinical root cause cannot be definitively concluded.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
BHR RESURFACING FEMORAL HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16527345
Report Number3005975929-2023-00013
Device Sequence Number19487927
Product Code NXT
UDI-Device Identifier03596010552426
UDI-Public03596010552426
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74123148
Device Catalogue Number74123148
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2023
Supplement Date Received by Manufacturer04/04/2023
Initial Report FDA Received Date03/13/2023
Supplement Report FDA Received Date04/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale